Illinois, 2019

Damaging Winds in Illinois, July 20, 2019

July 20, 2019 · NWS LOT · 10 events in 4 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:21 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 20, 2:21 PM CST, 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
321 PM CDT Sat Jul 20 2019

.SHORT TERM...
319 PM CDT

Through Sunday night...

We will be able to drop some counties from the heat warning
within the next hour or so as the outflow boundary continues to
progress southward into northern IL. Expect gusty northerly winds
in the wake of the boundary along with much cooler temperatures.

South of the approaching outflow we have temperatures in the low
to mid 90s atop mid to upper 70s dewpoints. While 700 mb
temperatures are also very warm at around 14C, it appears that
area is not capped all that strongly, per some AMDAR soundings out
of MDW. For this reason, it appears likely that scattered
thunderstorms will continue to develop with the arrival of the
outflow boundary as it pushes southward into northern IL through
the late afternoon hours. This also appears likely as the
west-east orientation of the outflow boundary along with the
gusty southwesterly prefrontal winds will continue to favor some
decent low-level convergence. There remains concerns for some
severe storms as well, though confidence with severe storms
remains on the lower side. Isolated damaging winds would be the
primary threats with any strong storms that collapse.

Expect the storms to wane for a period early this evening, before
additional storms develop over the area later this evening and
overnight. It appears that these elevated storms will develop in
association with the elevated frontal boundary. These storms will
be capable of producing very heavy rainfall, and with easterly
storm motions we could have some training of cells over portions
of the area tonight. This does cause concern for flash flooding
as storms could easily produce 2+ inches per hour. We thought
about issuing a flash flood watch for northern IL, but due to
some lower confidence on the overall convective setup over
northern IL we will hold off. A short fused watch could need to be
issued this evening, however, if conditions continue to point
towards this possibility.

Otherwise, some lingering storms will be around on Sunday morning,
but the main focus will shift over my southern CWA for convection.
Some strong storms will be possible in this area on Sunday, as the
surface frontal boundary remain gradually sags into central IL
Sunday. Areas north will be drying out, and temperatures will be
much cooler, especially near the lake.

KJB

&&

.LONG TERM...
319 PM CDT

Tuesday through Friday...

Nothing has changed with the long term forecast thinking below.

A period of quiet, dry conditions is expected for the long term
forecast period.  A large, sprawling area of surface high pressure
is expected to spread through the Northern and Central Plains and
across the Upper Mississippi Valley to the Great Lakes region.  In
the upper levels, a high amplitude long wave pattern, with little
progression, will set up, with a broad ridging centered over the
continental Divide and a broad trough over the ern CONUS. The local
area will be under nwly flow aloft through the period. The center of
the surface high is expected to slowly slide south and east and
should be centered over IL/IN by Wednesday night and Thursday. The
center of the sfc high is expected to shift to the Mid atlantic
region by Friday. After a relatively cool Monday, temperatures
should begin to moderate back into the mid to upper 80s by mid week.
The next chance for pcpn may not be until next Saturday when some
of the long range models are suggesting a cold front may push
through the area.

&&

.AVIATION...
For the 12Z TAFs...

Forecast concerns include...

Timing of a wind shift from sely back to swly this morning.

Timing of wind shift and thunderstorm chances associated with a cold
front passage this afternoon/evening.

Winds shifted to enely following the passage of an outflow
boundary earlier this morning. Winds have been gradually veering
through sely and should return to the synoptically driven swly
direction over the next couple hours. Given the warm/moist air
mass in place, some isolated showers are possible in the wake of
the outflow boundary, but coverage will be too low to include in
the TAFs at this time. Winds should become gusty again by late
morning and through the afternoon, with the southwest winds
gusting to 18-20 kt.

Latest guidance continues to suggest a wind shift and shower/
thunderstorm development with a cold front pushing through the
region Saturday evening. Winds should shift to northeasterly
following the fropa. Confidence on the timing of the fropa remains
relatively low, with some guidance suggesting an earlier start
time and some suggesting a later timing. While confidence is
relatively high that there will be terminal impacts from
thunderstorms late this afternoon by early evening at the latest,
will keep the current timing and adjust tactically as the scenario
begins to unfold.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM Saturday.

IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019
     until 7 PM Saturday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 20, 12:39 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
139 PM CDT Sat Jul 20 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211845-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
139 PM CDT Sat Jul 20 2019 /239 PM EDT Sat Jul 20 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Damaging Wind Risk...up to 70 mph.
     Elevated Hail Risk...up to nickel size.
     Limited Tornado Risk.
  Elevated Flooding Risk.
  Significant Excessive Heat Risk.

DISCUSSION...

Heat to dangerous levels continues today. Heat indices will climb
to near 110 degrees for much of the area.

Scattered thunderstorms ongoing in Wisconsin and Iowa are expected
to shift east-southeastward into far northern Illinois
this afternoon into the early evening. Additional storms are expected
later this evening into the overnight. Some of these storms will
have the potential to be severe, with the main threats being
damaging winds and heavy rainfall for a possible flash flood threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
  Elevated Excessive Heat Risk.
Monday...
  High Swim Risk

DISCUSSION:

Thunderstorms are likely on Sunday morning over the area, with
thunderstorms continuing Sunday afternoon and evening south of
Interstate 80. Some of these may be severe and also have a heavy
rain and flooding threat.

Increasing northerly winds Sunday into Monday will build waves along
Lake Michigan beaches, likely creating dangerous conditions for
swimmers Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and tonight, mainly north
  of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 20 to 30 mph.

LMZ740>745-211845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
139 PM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk.
Monday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 20, 2:29 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
329 PM CDT Sat Jul 20 2019

ILZ003>005-008-202100-
Boone IL-McHenry IL-Winnebago IL-Ogle IL-
329 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE...WINNEBAGO...
NORTHWESTERN MCHENRY AND NORTHERN BOONE COUNTIES UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roscoe to near Shannon. Movement was east
at 25 mph.

Wind gusts of 50 to 55 mph and small hail will be possible with
these storms.

Locations impacted include...
Rockford, Loves Park, Machesney Park, Harvard, South Beloit, Rockton,
Mount Morris, Rockford Airport, Roscoe, Poplar Grove, Byron, Cherry
Valley, Winnebago, Polo, Pecatonica, Sharon, Forreston, Durand,
Capron and Hebron.

Including the following interstates...
 I-39 near mile marker 123.
 I-90 between mile markers 0 and 2, and between mile markers 62 and
76.

This includes...  Rock Cut State Park, Rock Valley College, Rockford
Aviators Baseball, Rockford Speedway, and Winnebago County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4249 8837 4194 8969 4220 8969 4220 8940
      4250 8940
TIME...MOT...LOC 2028Z 283DEG 20KT 4244 8897 4212 8970

RC

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 20, 2:34 PM CST
Where
Winnebago County, Loves Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -89.050

Small tree limbs, with a few larger limbs, were blown down.

Thunderstorm Wind, Winnebago

When
July 20, 2:40 PM CST
Where
Winnebago County, 2 mi SE of Loves Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.300, -89.022

Multiple tree limbs, some large, were blown down.

Thunderstorm Wind, Winnebago

When
July 20, 2:45 PM CST
Where
Winnebago County, 0.98 mi NE of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -89.066

A 30 foot long, 5 inch diameter tree limb was blown down.

Thunderstorm Wind, Winnebago

When
July 20, 2:47 PM CST
Where
Winnebago County, 2.07 mi NW of Perryville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.250, -89.000

A two foot diameter tree was snapped near its base. The tree appeared at least somewhat rotted.

Thunderstorm Wind, McHenry

When
July 20, 3:00 PM CST
Where
McHenry County, Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -88.600

Trees were blown down.

Thunderstorm Wind, McHenry

When
July 20, 3:05 PM CST
Where
McHenry County, 3 mi NW of Crystal Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.261, -88.371

Trees were blown down.

Thunderstorm Wind, De Kalb

When
July 20, 3:10 PM CST
Where
De Kalb County, 1.28 mi S of Genoa
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.081, -88.679

A large tree was blown down, blocking Derby Line Road.

Thunderstorm Wind, McHenry

When
July 20, 3:15 PM CST
Where
McHenry County, Crystal Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.230, -88.330

A tree was blown down onto a house.

Thunderstorm Wind, McHenry

When
July 20, 3:17 PM CST
Where
McHenry County, 2.03 mi W of Lake in the Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.180, -88.360

A large tree was blown down.

Thunderstorm Wind, Kane

When
July 20, 3:36 PM CST
Where
Kane County, 2.16 mi ESE of Reid Rla Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.120, -88.330

Half of a large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839128, 839127, 839138, 839139, 839140, 839141, 839144, 839147, 839146, 839148.